Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Springfield, MO

June 4, 2019Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 2019, 8:06 PM CDT for Howell County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 8:06 PM CDT (01:06 UTC)
Expired
Jun 4, 2019, 10:35 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Howell County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS53 KSGF 050106
FFWSGF
MOC091-050400-
/O.NEW.KSGF.FF.W.0059.190605T0106Z-190605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
806 PM CDT Tue Jun 4 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Howell County in south central Missouri...

* Until 1100 PM CDT.

* At 806 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  West Plains...                    Mountain View...
  Willow Springs...                 Pomona...
  Brandsville...                    Peace Valley...
  White Church...                   Siloam Springs...
  Pottersville...                   

This warning includes but is not limited to the following low water
crossings...
Route U, 6 miles east of Willow Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3668 9199 3666 9212 3679 9212 3680 9210
      3693 9209 3704 9166 3679 9166 3679 9168
      3662 9168

$$

Titus
1 follow-up statement
317 
WGUS73 KSGF 050335
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1035 PM CDT Tue Jun 4 2019

MOC091-050345-
/O.CAN.KSGF.FF.W.0059.000000T0000Z-190605T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-
1035 PM CDT Tue Jun 4 2019

...THE FLASH FLOOD WARNING FOR CENTRAL HOWELL COUNTY IS CANCELLED...

The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a threat
to life or property. Please continue to heed any remaining road
closures.

LAT...LON 3668 9199 3666 9212 3679 9212 3680 9210
      3693 9209 3704 9166 3679 9166 3679 9168
      3662 9168

$$

Titus

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 6:08 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 4, 6:08 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Tue Jun 4 2019

.SHORT TERM...(This afternoon through Wednesday)
Issued at 154 PM CDT Tue Jun 4 2019

A weak upper level disturbance is currently tracking east into
the area early this afternoon. Instability has increased with the
heat of the day. The cap that was in place is starting to weaken
and we should start seeing scattered storms develop for the mid
and late afternoon hours, mainly east of Highway 65.

The storms should be scattered in nature and not all locations
will be effected. Deep layer shear will not be overly strong,
with effective bulk shear values around 20 to 25kts. Vertical
theta-e differences are not overly strong, but will be a little
stronger across central MO where the deep layer shear will also be
strongest. Given this a few strong to severe storms will be
possible this afternoon and evening mainly north of Hwy 60 and
east of Hwy 65. The risk will be hail up to quarter size and
damaging wind gusts up to 60mph. These storms will have high
rainfall rates but given the scattered nature and this activity
being fairly progressive wide spread flooding is not expected.
Some locally heavy rainfall will be possible under the strongest
storms.

Highs today will increase into the middle 80s this afternoon.
Low level moisture has also increased across the area which will
allow heat index values to warm into the upper 80s to lower 90s
this afternoon.

Highs will warm into the middle to upper 80s on Wednesday with
heat index values in the low to middle 90s. There will be the
potential for additional scattered storms on Wednesday.
Instability will  be stronger on Wednesday than today, but mid
level moisture will be drier through much of the afternoon hours.
This should limit storm strength but as we getting into late
afternoon and the evening hours, the mid level moisture should
begin to increase which may help lead to a strong to severe risk.
The main risk will be damaging winds risk as deep layer shear
will be weaker than today limiting the hail risk.  Locally heavy
rain will once again occur as heavy down pours occur with any
storm.

.LONG TERM...(Wednesday night through Monday)
Issued at 154 PM CDT Tue Jun 4 2019

An upper level low will track into and across the southern Plains
Thursday and Friday then into and through the area this weekend.
The low will bring periods of showers and storms to the area at
times from Thursday into the weekend. Medium range models are
coming in better agreement setting up the wider spread heavy rain
axis south of the area through Friday. Pwats will be high so
efficient/heavy rainfall will occur with any storms and there
will be the potential for flooding late this week, mainly across
southern Missouri. Rainfall amounts should decrease to the north
across the area, but locally heavy rainfall will still be possible
as any storm/shower will be proficient rainfall producers given
the moisture in place. Not expecting widespread severe storms, but
there is the potential for a few strong storms as the system
moves into and through the region Thursday and Friday.

Surface high pressure and a dry period is then expected early
next week behind the system.

Highs in the upper 70s to the lower 80s are expected each
afternoon from Thursday through the weekend with lows in the
lower to middle 60s each night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 556 PM CDT Tue Jun 4 2019

An upper level wave is currently moving through the area setting
off convection in the vicinity of a surface warm front over
south-central Missouri. Convection has moved east of the KJLN and
KSGF terminal areas but may still affect the KBBG area through
01z. Expect MVFR ceilings and visibilities with occasional IFR
visibilities in the vicinity of the stronger convective cells.

As the convection exits the area by mid evening...expect mid to
high level clouds through the overnight periods. Diurnal cumulus
will begin forming from late morning through the afternoon. While
there will be no discernible front in the area...residual outflow
boundaries will provide a focus for widely scattered afternoon
convection on Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Gaede
Hazardous weather outlook, Jun 4, 3:03 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
303 PM CDT Tue Jun 4 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
303 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

Scattered thunderstorms are expected to develop this afternoon
into this evening. A few of the strongest storms will be capable
of hail up to the size of quarters and damaging wind gusts to 60
mph mostly east of Highway 65. Cloud to ground lightning and
heavy downpours will also occur with any storm. A limited flooding
risk exists but it will be localized in nature.

In addition, heat index index values will reach into the lower
90s across southeast Kansas and western Missouri this afternoon
into early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values will warm into the lower to middle 90s on
Wednesday.

Scattered storms will be possible again Wednesday afternoon and
evening. A few strong to severe storms and locally heavy rainfall
will be possible again. Damaging wind gusts to 60 mph and hail to
the size of quarters will be the main risk mainly late Wednesday
afternoon and evening.

An upper level low will track towards and then through the area
late this week into the weekend. Periodic thunderstorms are
expected across the outlook area late this week into the weekend.
Some chances for strong to severe thunderstorms will be possible.
While it is too early to tell precisely where thunderstorms will
track, a renewed risk for flooding may materialize over parts of
the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas mostly east of Highway 65 in central and southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Jun 4, 5:47 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      2 W OZARK               37.02N 93.25W
06/04/2019                   CHRISTIAN          MO   TRAINED SPOTTER

            REPORT OF FLOODING OVER PARTS OF THE ROADWAY
            ON HIGHWAY JJ, JUST SOUTH OF HIGHWAY 125.

&&

KP
Special weather statement, Jun 4, 6:02 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
602 PM CDT Tue Jun 4 2019

MOZ083-042330-
Dent MO-
602 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENT COUNTY UNTIL
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bunker, or 14 miles southeast of Salem, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bunker...                         Turtle...
Boss...                           Howes Mill...
Stone Hill...

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.

LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
      3742 9134 3752 9143 3770 9130 3769 9116
      3759 9116
TIME...MOT...LOC 2302Z 224DEG 26KT 3750 9134

Rothstein
Local storm report, Jun 4, 6:14 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     3 W OLIVE               37.45N 93.16W
06/04/2019                   DALLAS             MO   FIRE DEPT/RESCUE

            REPORT OF TWO POWER POLES DOWN ON HIGHWAY
            215 BETWEEN POTTERS ROAD AND RED TOP ROAD.
            TIME ESTIMATED FROM RADAR.

&&

KP
Local storm report, Jun 4, 6:50 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FLASH FLOOD      2 NW AVA                36.97N 92.68W
06/04/2019                   DOUGLAS            MO   EMERGENCY MNGR

            REPORT OF WATER OVER THE ROAD ON STATE
            HIGHWAY 14 ON THE WEST SIDE OF AVA.

&&

KP
Local storm report, Jun 4, 7:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FLASH FLOOD      3 ESE BROWNBRANCH       36.78N 92.78W
06/04/2019                   TANEY              MO   TRAINED SPOTTER

            REPORT OF A FEW LARGE TREES ACROSS THE ROAD
            NEAR THE MCCLURG CUTOFF.

&&

KP
Local storm report, Jun 4, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     IBERIA                  38.09N 92.29W
06/04/2019                   MILLER             MO   PUBLIC

            REPORT RELAYED BY BROADCAST MEDIA OF A LARGE
            TREE BLOWN OVER INTO A HOME IN IBERIA. TIME
            ESTIMATED FROM RADAR.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:51 PM CDTAreal Flood WarningSGFHowell, Ozark3 hr
Jun 5, 1:13 AM CDTAreal Flood AdvisorySGFDouglas, Howell, Ozark9 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.